Virginia, 2018Strong Wind in Virginia, March 15, 2018
March 15, 2018 · NWS RNK · 1 event in 1 county or zone
Strong winds were channeled through the narrow terrain features along Interstate-77, northbound, near mile marker two. The resultant localized much stronger gusts blew three semi-tractor trailer trucks on their side.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds were channeled through the narrow terrain features along Interstate-77, northbound, near mile marker two. The resultant localized much stronger gusts blew three semi-tractor trailer trucks on their side. There were no injuries.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 15, 8:21 AM EST, 9 minutes earlier.
Area forecast discussion, Mar 15, 8:21 AM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
921 AM EDT Thu Mar 15 2018
.SYNOPSIS...
Strong westerly winds will occur today between high pressure
over the Gulf Coast and low pressure over the northeast U.S.
A weak frontal boundary will situate itself over the area
tonight, then shift south Friday. Another weak area of low
pressure will pass south of the area along this front early in
the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 921 AM EDT Thursday...
Wind advisory continues until 8 pm this evening along the Blue
Ridge.
The combination of a sharp pressure gradient between low
pressure over eastern Canada and high pressure over the Gulf
and a robust 55 knot 850 mb jet will result in strong gusty
winds this morning into this afternoon. A weak surface trof will
slide east. Modified temperatures utilizing the latest surface
obs, their trends and blended towards GLAMP for late morning
into this afternoon. More changes later this morning.
As of 320 AM EDT Thursday...
Upper trough that has been bringing us colder temperatures shifts
east today, but at the same time a sharp gradient develops between
low pressure across the northeast and high pressure over the Gulf
Coast. At 8h a 45-55kt jet moves across the area this morning
weakening somewhat by the afternoon. Not our typical cold advection
wind events, but associated with warm advection despite a surface
trough moving across. Will see sustained winds of 15 to 25 mph, with
gusts as high as 45 to 50 mph in the mountains/along and either side
of the Blue Ridge, hence the wind advisory. No changes needed for
this.
Will be warmer today with more sunshine as temps climb to normal
levels for mid March. Look for highs ranging from the upper 40s to
lower 50s in the mountains, to mid 50s to lower 60s from the Roanoke
valley east to the piedmonts of NC/VA.
Tonight, weak baroclinic setup across our area, may bring a few
sprinkles/flurries to our far southwest VA counties, but suspect dry
air will win out and keep most dry, with some increase in cloudiness
late. Gradient relaxes overnight with lows north of the frontal zone
expected to be in the mid 20s to lower 30s, which is mainly north of
the VA/NC border, with mid to upper 30s, along/south of the VA/NC
border.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
As of 335 AM EDT Thursday...
Friday appears uneventful with surface ridging in place and mid-
level subsident/confluent flow aloft. This is a bit of a change as
model forecasts from earlier runs were indicating some limited
northward return of warm-frontal precipitation. It appears at this
point as though subsidence in place will win out. Should overall be
a rather pleasant day with temps mid/upper 40s west of the Blue
Ridge to mid/upper 50s for the Piedmont. Temps probably closer to
the upper 30s/low 40s in the snow-covered Greenbrier mtns.
Pattern then turns a little more active as deamplifying 500 mb
shortwave disturbance over the Plains pushes aforementioned warm
front across the Blacksburg forecast area overnight Friday into
Saturday. Today's 00z NWP suite suggests that 850 mb temperatures
will rise overnight, to the point where values run around +3 to +6C
by Saturday morning. Where this is potentially problematic from a
sensible weather perspective is in the Alleghany Highlands, southern
Shenandoah Valley and into the central VA Piedmont where surface
temperatures are likely to radiate for a good part of the overnight,
preceding the warm frontal precip shield. I've shown temperatures in
these areas in the upper 20s when precip starts mainly in the pre-
dawn hours. Using the top-down methodology, that supports a p-type
of freezing rain in these areas, with a cold rain forecast further
south/west. This is confirmed by model forecast soundings off the
GFS and NAM which show a very shallow near-32F layer at Lewisburg
and Hot Springs. How cold surface temps can radiate to will
crucially dictate precip type, so I've also indicated light rain in
these areas where there's still some level of uncertainty. Forcing
with the front is meager so any QPF will be light at best, and as
such have only shown Chance-level PoPs. Did run the freezing rain
accumulation tool (FRAT) which outputs a couple hundreths of ice
accretion. Would envision any icing to be a road impact mostly, but
I will say it is pretty uncommon to get ice accumulating on roads
this late in winter. With confidence on p-type being only medium to
low, will phrase in HWO as low-probability; wouldn't discount some
possible limited travel impact, however.
Cloudy and wet Saturday in store with 850 mb temps rising to +4 to
+8C. While the warm front doesn't appear likely to produce much QPF,
what 00z/15th NWP guidance indicates could yield a little more QPF
is Saturday afternoon and night as primary mid-level vort max/weak
surface low dives southeastward from the southern WV coalfields into
central NC. PoPs were increased to the high-Chance/lower Likely
range for Saturday afternoon into the first part of Saturday night.
The overnight hours should feature diminishing rain chances and
enhanced east/northeast flow as CAD/wedge front shifts southward
into the Carolinas. Kept temps cooler on the highs and milder on the
lows, with highs in the upper 40s to the 50s, and lows in the 30s to
low 40s.
Broad high pressure builds in Sunday with cold advection on
northeast/east flow (850 mb temps within a few degrees of 0C on
either side). Kept sky conditions mostly sunny/partly cloudy, though
worth noting the GFS is much more robust with cloud cover along the
Blue Ridge than is the ECMWF. Should be a dry day though. Though I
did lower highs somewhat on Sunday by a couple degrees using MOS,
it's still possible forecast highs in the 50s to around 60 are too
warm if more clouds are expected.
&&
.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
As of 200 PM EDT Wednesday...
Mid level flat west-northwest flow will continue Sunday night before
more upper amplification takes place allowing for re-
development of the persistent eastern trough regime by the
middle of next week. Likely to see weak perturbations work along
the baroclinic zone north of a warm front to the south Sunday
night into Monday resulting in perhaps some spotty light
showers, but looks too isolated to include at this point given
overdone nature of models. This before better upper phasing
begins to take shape with a system heading out of the Rockies
Monday and across the region later Monday night into Tuesday as
a more robust/complex low pressure system. Latest guidance has
trended farther north with this feature resulting in more of a
rain threat until the associated front passes later Tuesday.
Behind this front should see another round of at least upslope
driven snow showers by Tuesday afternoon into the overnight with
drying elsewhere. Chilly high pressure to follow within the
upper troughiness to result in dry but cool weather on
Wednesday. Thus after low chance pops early on, will keep high
high pops later Monday into early Tuesday across the region
followed by mountain snow showers into Tuesday night. Temps
still below normal but warmer Monday and colder with 40s west
to low 50s east by midweek.
&&
.AVIATION /13Z THURSDAY THROUGH MONDAY/...
As of 721 AM EDT Thursday...
Expect VFR conditions through the period, with some ceilings in
the 4-6kft range near LWB. However, the main aviation issue
will be low level wind shear this morning as strong low level
jet pushes overhead, but should be short-lived as once the sun
gets higher in the sky, winds will pick up at the surface, so
gusty winds are expected through the the day at most sites, in
particular ROA/BCB, where some gusts over 40 kts may occur.
Confidence is high on all parameters.
Extended Aviation Discussion...
Conditions are expected to remain VFR through Friday, with next
threat of precipitation and associated MVFR ceilings and
visibility Saturday into Sunday. A more organized low pressure
system will track into the area from the central and southern
Plains for Sunday night and Monday. This is expected to bring
sub-VFR ceilings and visibilities and widespread rain.
&&
.FIRE WEATHER...
As of 330 AM EDT Thursday...
Fuels continue to dry out especially east of the mountains, and with
stronger west winds today and lower humidity an uptick in fire
danger is expected. After coordination with surrounding offices,
have posted an Enhanced Fire Danger SPS for all counties east of the
Blue Ridge. If not for the snow we had, we could well be looking at
ideal red flag conditions, but 10 hr fuels are still running around
10, but some dropped below 10 east of the mountains Wed
afternoon/evening.
Winds diminish and RH increases by 6-7pm today.
&&
.EQUIPMENT...
As of 1005 PM EDT Wednesday...
The Mount Jefferson NWR remains off the air. Our goal is to
have it up and working by Friday evening.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 8 PM EDT this evening for VAZ009-012>020-
022>024.
NC...Wind Advisory until 8 PM EDT this evening for NCZ001-002-018.
WV...None.
&&
SYNOPSIS...WP
NEAR TERM...KK/WP
SHORT TERM...AL
LONG TERM...JH
AVIATION...AMS/RCS/WP
FIRE WEATHER...WP
EQUIPMENT...AMSHazardous weather outlook, Mar 15, 2:52 AM EST, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
352 AM EDT Thu Mar 15 2018
NCZ001-002-018-VAZ009-012>020-022>024-160800-
Ashe-Alleghany NC-Watauga-Smyth-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
352 AM EDT Thu Mar 15 2018
...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and west central Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ007-010-011-WVZ042>044-507-508-160800-
Tazewell-Bland-Giles-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
352 AM EDT Thu Mar 15 2018
This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.
.DAY ONE...Today and tonight.
West winds may gust as high as 45 mph today.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ003>006-019-020-VAZ032>035-043>047-058-059-160800-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
352 AM EDT Thu Mar 15 2018
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Today and tonight.
West winds may gust as high as 40 to 45 mph today.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Strong Wind, Carroll
- When
- March 15, 8:30 AM EST to 11:00 AM EST
- Where
- Carroll forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $250,000
- Reported by
- Newspaper
- Coordinates
- 36.697, -80.829 (the zone’s center; the record gives no point)
Strong winds were channeled through the narrow terrain features along Interstate-77, northbound, near mile marker two. The resultant localized much stronger gusts blew two semi-tractor trailer trucks on their side in the morning, and one truck on its side later in the morning. There were no injuries.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New Mexico, March 15 to 16, 2018$1,000 · 65 kt wind · 10 events
- Winter Storm in Wyoming, March 15 to 16, 20187 events
- Winter Weather in Colorado, March 15 to 16, 20186 events
- High Wind in New Mexico, March 15, 201878 kt wind · 5 events
- Frost and Freeze in Tennessee, March 15, 20183 events
- Winter Storm in Montana, March 15 to 16, 20183 events
- High Wind in Texas, March 15, 201856 kt wind · 2 events
- Wildfire in Oklahoma, March 15, 20182 events
- Winter Weather in Colorado, March 15 to 16, 20182 events
- High Wind in Kansas, March 15, 201866 kt wind · 2 events
- Winter Storm in Montana, March 15, 20181 event
- Heavy Snow in California, March 15, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747561.